Taking clonazepam or other benzos can lead to dependence.2 This means that if you suddenly stop taking it or greatly reduce your dose, you will go through withdrawal.3 This is especially true if you take it longer, more often, or in higher doses than your doctor told you to.2,3 The time it takes to develop dependence can vary widely, and for some people it is within as short a time period as a few weeks.10 Doctors estimate that up to half of all people who regularly use benzodiazepines will have some withdrawal symptoms.10
Withdrawal can be uncomfortable and distressing. In rare cases, symptoms can be dangerous and even fatal if you don’t get medical treatment.2–4 Which withdrawal symptoms you have, how bad they are, and how long they last are different for everyone. But some common clonazepam withdrawal symptoms include:2–4
If you were taking clonazepam for an anxiety or panic disorder, the anxiety and panic attacks you felt before you started taking clonazepam will likely happen again during withdrawal. They may also feel more severe and intense than they were before treatment.
Sometimes people have certain withdrawal symptoms for weeks, months, or even years after quitting benzodiazepines. Doctors estimate this happens in about 2 to 5 in 20 people (10 to 25%) who go through benzo withdrawal.4,5 Symptoms typically come and go, even showing up months after you stopped using clonazepam.4,5 They can also change over time and vary in their intensity. Symptoms that may continue or come and go during a protracted withdrawal include:3–5,9
Withdrawal symptoms can come and go. They can also change over time.
How long withdrawal lasts differs from person to person. It depends on:3,4
In general, withdrawal symptoms begin within 5 days after your last dose of clonazepam and will last up to 28 days.10 These symptoms will slowly get worse for about 1 to 9 days, then slowly improve over the next 1 to 2 weeks.10 Longer duration withdrawal symptoms, if they happen, can last anywhere from a few weeks to 2 years, and maybe longer.4
While rare, some clonazepam withdrawal symptoms can be dangerous and need medical care right away to ensure your safety.2–4 Severe withdrawal symptoms may include: 2–4,7
Since withdrawal from clonazepam and other benzos can be dangerous or even fatal, doctors generally advise that you taper your dose instead of stopping suddenly. To “taper” your dose means taking smaller and smaller doses over time before stopping completely. If you are taking prescription clonazepam, talk to your doctor about how to taper.
Others who have been taking clonazepam regularly for a period of a few weeks or more may want to consider medically managed detox. Medical detox can take place in an inpatient, residential, or outpatient setting and will help ensure your safety and comfort during withdrawal.7,8 Inpatient medical detox is especially helpful for patients who:3,7
During detox, staff will slowly taper you off clonazepam.2,7,8 Detox staff may give other medicines as well to help control symptoms and keep you comfortable.7
Quitting clonazepam or any benzo on your own can be dangerous and life-threatening, so it’s important to get medical advice before you stop taking any benzo.7 Your doctor can help you understand your withdrawal risks and the type of treatment that will best meet your needs while keeping you safe and comfortable. A professional detox center can also offer prompt medical attention and keep you safe.7
While detoxing from clonazepam can be stressful, supervised medical detox can help you get through withdrawal while staying as safe and comfortable as possible.
American Addiction Centers a leading provider of medically supervised detox. Treatment centers located across the U.S. offer a full spectrum of care, from medical detox to inpatient and outpatient rehab. To learn more about how we can help you detox from clonazepam, call our confidential 24/7 helpline at 1-888-509-8965 Who Answers? .